Florida, 2019

Tropical Storm and Storm Surge in Florida, September 1 to 4, 2019

September 1 to 4, 2019 · NWS MLB · 13 events in 8 counties and zones

Hurricane Dorian moved slowly northwest away from Grand Bahama Island late in the evening September 2. Dorian tracked parallel to the eastern Florida coast over the next 36-48 hours at Category 2-3 strength, making its closest approach when the center was approximately 80 miles east of the tip of Cape Canaveral.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Hurricane Dorian moved slowly northwest away from Grand Bahama Island late in the evening September 2. Dorian tracked parallel to the eastern Florida coast over the next 36-48 hours at Category 2-3 strength, making its closest approach when the center was approximately 80 miles east of the tip of Cape Canaveral. Rain bands on the western periphery of Dorian's circulation moved very near the east central Florida coast producing sustained tropical storm force winds in coastal areas of Brevard and Volusia counties, and gusts to tropical storm force along the Treasure Coast. As the center of Hurricane Dorian moved north of the Cape, a rain band developed on the western side of the hurricane, and gusts to tropical storm force were observed in Orange and Seminole Counties. There were no direct hurricane-related fatalities, however 5 indirect fatalities occurred during the preparedness and evacuation phases of the hurricane. Preliminary damage estimates across east central Florida exceeded $32 million, primarily related to beach erosion.

A storm surge of 2-3 feet AGL affected areas north of Cape Canaveral, and storm surge of near 2 feet AGL impacted areas south of Cape Canaveral through Martin County. Moderate to major beach erosion occurred along many sections of the east-central Florida coastline. Water levels rises within the coastal lagoon system reached between 1 and 2 feet above normal levels due to a combination of coastal surge, persistent north winds, and reduced drainage through the inlets to the Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 1, 4:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 1, 4:32 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
532 AM EDT Sun Sep 1 2019

.DISCUSSION...
...Major Hurricane Dorian Nearing Bahamas...
...Remains a Direct Threat to the Area into Wednesday...

Today-Tonight...Quick moving isolated showers over the Atlantic
waters will continue to push towards the coast, with a few showers
lasting west of the Saint Johns Basin. As daytime heating commences,
coverage will increase slightly, with some producing isolated
lightning strikes. Tightening pressure gradient over the area will
produce breezy conditions today, with NE winds increasing to 15-20
mph with gusts up to 25 mph.

Major Hurricane Dorian continues to churn due east of Great Abaco,
and is forecast to slowly move west before shifting its motion to
the WNW near Grand Bahama Island. As it nears the southern FL
coastline, outer rainbands will brush the immediate coast, which
local models suggest to be as early as midnight tonight. Conditions
over marine areas will rapidly deteriorate today, with increasing NE
winds and the push from Dorian building seas in the surf zone up to
7 feet. Tonight, gusty winds will continue to increase, with shower
activity remaining along the coast, with highest coverage for the
immediate Treasure Coast and adjacent coastal waters. Shower and
storm activity will taper off with the loss of daytime heating
across the interior this evening.

Cloud cover today may limit highs just a bit, but still near normal
values in the low 90s to upper 80s along the coast. Low temps
persist in the upper 70s.

Mon-Wed...Dorian is forecast to remain a major hurricane as it
very slowly moves W to W/NW near Grand Bahama early Monday. A
break in the ridge aloft should allow Dorian to turn NW to North
late Mon and into Tue, bringing the major hurricane close to the
east central Florida coast. Some of the ltst guid, and especially
the European 00Z model, has shifted the track a little west. This
necessitated a Tropical Storm Warning for the Treasure Coast
south of Sebastian Inlet. Direct effects in the form of tropical
storm gusts, periods of heavy rain and erosion can be expected,
especially along the coast into Wed due to the slow moving and
strong hurricane just offshore.

It is important to note that all of east central Florida remains
in the track cone of uncertainty. Due to the trend in model track
guidance

Extended...Some drying behind departing Dorian will make for
lower pcpn forecast for a couple days late this week. Airmass
recovery in the form of higher moisture and return of diurnal pcpn
and sct storms can be expected by around next weekend.

&&

.AVIATION...
Tightening pressure gradient will lead to breezy NE winds today
increasing up to 15 kts with higher gusts this afternoon across all
terminals. Isolated onshore moving showers will continue this
morning for coastal terminals, spreading to interior sites after
15Z. TEMPO IFR/MVFR vis/cig reductions in showers. Through evening
and overnight, winds will continue to increase as Hurricane Dorian
makes its southern approach, with highest winds from KVRB to KSUA.

&&

.MARINE...
Today-Tonight...Rapidly deteriorating marine conditions today as
Hurricane Dorian churns near the Bahamas. NE winds 15-20 kts will
increase up to 25 kts in the offshore waters, with nearshore seas of
5-7 ft building 8-10 ft this afternoon. Offshore waters will see 11-
13 ft ahead of Dorian. Mariners should remain cognizant of the
unfolding danger as Dorian approaches.

Mon-Tue...Navigation not recommended over coastal and inland
waterways as closest approach of Dorian is experienced Tue and
early Wed.

Extended...As Dorian is forecast to lift north and pull away from the
area late Wednesday winds will gradually slacken but hazardous seas
will remain. By Thursday into Fri, conditions are expected to
improve even farther as winds and seas continue to subside.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  78  89  79 /  50  30  70  60
MCO  90  77  88  78 /  50  20  70  50
MLB  90  79  90  80 /  60  30  70  70
VRB  89  79  90  80 /  70  40  70  70
LEE  91  76  90  75 /  50  10  60  40
SFB  90  77  88  76 /  50  20  70  50
ORL  90  77  88  77 /  50  20  70  50
FPR  90  79  89  81 /  70  40  70  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for Indian River-Martin-St. Lucie.

     High Surf Advisory from 10 AM this morning to 8 AM EDT Wednesday
     for Coastal Volusia-Indian River-Martin-Northern Brevard-
     Southern Brevard-St. Lucie.

AM...Small Craft Advisory until 4 AM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm.

     Hurricane Watch for Sebastian Inlet to Jupiter Inlet 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Hurricane Warning for Sebastian Inlet to Jupiter Inlet 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm.

&&

JP/JS/MRV/MH
Hazardous weather outlook, Sep 1, 4:56 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
556 AM EDT Sun Sep 1 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
556 AM EDT Sun Sep 1 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and storm moving onshore from the Atlantic
waters this morning and afternoon will be capable of producing
dangerous lightning strikes, gusty winds and heavy downpours.
Storm motion will be to the west and then southwest later today at
20 mph.

.COASTAL FLOOD IMPACT...
Large breaking waves in the surf zone may cause moderate beach
erosion along the coast.

.RIP CURRENT IMPACT...
A HIGH risk of life threatening rip currents will be present along
the entire east central FL coast today. The threat will be present
all day, but highest during the hours surrounding low tide in the
afternoon.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered showers pushing onshore could lead to gusty
winds over 35 knots over inland lakes and the intracoastal and
Atlantic waters today.

.WIND AND SEA IMPACT...
Boating conditions will rapidly deteriorate ahead of approaching
Hurricane Dorian. Northeast winds will increase to 15 to 20 knots
today with seas building over 8 ft in the nearshore and up to 13
ft in the offshore waters.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor remains in Minor Flood Stage,
with the Saint Johns near Geneva holding steady in Action Stage.
The extent of any further flooding along the Saint Johns River
will be highly dependent on the path of Hurricane Dorian, and how
much rain falls as a result. Residents along the river should
continue to closely monitor the latest forecasts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Major Hurricane Dorian is forecast to remain a strong hurricane
as it approaches the Florida peninsula, and is expected to take a
northward turn remaining off the east coast of Florida into early
next week. However, some uncertainty with the track remains and
shifts in the forecast track closer to the coast are still
possible. Currently, a Tropical Storm Warning is in effect for the
Treasure Coast with a Hurricane Warning in effect for the
Atlantic waters south of Sebastian Inlet.

East central Florida, especially coastal locations, remain under
the threat of direct impacts from Dorian. These impacts include a
high likelihood of battering waves and significant wave runup
along the coast, especially during times of high tide. Tropical
Storm force winds and flooding rain are also significant concerns.
For additional details on impacts from Hurricane Dorian, please
refer to the Hurricane Local Statement issued by the National
Weather Service in Melbourne.

All persons in Florida should continue to monitor forecasts and
updates from both the National Hurricane Center and local National
Weather Service offices. Heed any evacuation orders and directions
from emergency managers.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical depression, 5 storm surge/tide, 3 tropical storm. Local standard time, as filed.

Tropical Storm, Brevard

When
September 1, 8:00 AM EST to September 4, 11:00 AM EST
Where
Brevard forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager

In Brevard County, tropical storm force sustained winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county on September 3 and 4 (beginning around 0800LST on September 3). The highest sustained wind was measured at Melbourne Beach (48 mph from the northeast at 1720LST on September 3) and the peak gust was at US Air Force Wind Tower 313 in Cape Canaveral (71 mph from the north-northwest at 0200LST on September 4). Approximately 1600 people evacuated into shelters. An indirect hurricane-related fatality occurred on September 1, during the preparedness phase of the event, around 1510LST when a 68-year-old man, who was putting plywood on the windows of his home, lost his balance upon a ladder and fell three stories to his death.

Tropical Depression, Orange

When
September 2, 6:00 PM EST to September 4, 11:00 AM EST
Where
Orange forecast zone
Deaths
0 direct, 3 indirect
Reported by
Emergency Manager
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

In Orange County, wind gusts to minimal tropical storm force occurred in squalls throughout much of the county from approximately 1800LST September 3 to 1100LST September 4. However, there were three indirect hurricane-related fatalities that occurred on September 2 during the evacuation and preparedness phases of the storm. A 72-year-old man who evacuated to a hotel, collapsed while moving luggage and later died at a hospital. At 1553LST, a 62-year-old man who evacuated to a resort, went into cardiac arrest while moving luggage and was pronounced dead at a local hospital. Around 1730LST, a 56-year-old man fell from a tree while cutting limbs prior to the weather event.

Tropical Depression, Martin

When
September 2, 8:00 PM EST to September 3, 5:00 PM EST
Where
Martin forecast zone
Reported by
Emergency Manager

In Martin County, wind gusts to tropical storm force in squalls occurred through much of the county, especially along the barrier island. Sustained winds in Martin County remained below tropical storm force as the center of Dorian remained far away to the east. Approximately 80 residents lost power for a short period, and 1271 people evacuated into shelters.

Tropical Depression, St. Lucie

When
September 2, 8:00 PM EST to September 3, 8:00 PM EST
Where
St. Lucie forecast zone
Reported by
Emergency Manager

In Saint Lucie County, wind gusts to tropical storm force in squalls occurred through much of the county, especially along the barrier islands. Sustained winds in Saint Lucie County remained below tropical storm force as the center of Dorian remained far away to the east.

Tropical Storm, Indian River

When
September 3, 2:00 AM EST to September 4, 2:00 AM EST
Where
Indian River forecast zone
Reported by
Emergency Manager

In Indian River County, tropical storm force sustained winds affected the barrier island, with gusts to tropical storm force in squalls through much of the remainder of the county. The highest sustained wind was measured at Sebastian Inlet Pier (48 mph from the northeast at 1721LST on September 3) and the peak gust was also at Sebastian Inlet Pier (61 mph from the northeast at 1821LST on September 3). Across the county, 781 people evacuated into storm shelters.

Storm Surge/Tide, Martin

When
September 3, 7:00 AM EST to September 4, 2:30 AM EST
Where
Martin forecast zone
Reported by
Other Federal Agency

As Hurricane Dorian moved northwest parallel to the east central Florida coast, the Martin County beaches experienced varying degrees of beach erosion, with moderate to major beach erosion in some areas, due to an estimated 2 foot AGL storm surge. The strong onshore winds and large swells over two high tide cycles contributed to the surge. Similar water level rises occurred within the Indian River Lagoon system where shoreside flooding occurred in some locations, including at Sandspirit Park and along the east side of the Saint Lucie River in Stuart. The economic loss due to beach erosion was estimated at $10.5 million due primarily to beach erosion. There was significant beach erosion north of Saint Lucie Inlet, with approximately 40 feet of beach lost. Although there were no dunes breached, ocean water did intrude between some homes on MacArthur Boulevard in South Hutchinson Island.

Storm Surge/Tide, St. Lucie

When
September 3, 7:00 AM EST to September 4, 2:30 AM EST
Where
St. Lucie forecast zone
Reported by
Other Federal Agency

As Hurricane Dorian moved northwest parallel to the east central Florida coast, the Saint Lucie County beaches experienced varying degrees of beach erosion, with moderate to major beach erosion in some areas, due to an estimated 2 foot AGL storm surge. The strong onshore winds and large swells over two high tide cycles contributed to the surge. Similar water level rises occurred within the Indian River Lagoon system.

Storm Surge/Tide, Indian River

When
September 3, 7:30 AM EST to September 4, 2:30 AM EST
Where
Indian River forecast zone
Reported by
Other Federal Agency

As Hurricane Dorian moved northwest parallel to the east central Florida coast, the Indian River County beaches experienced varying degrees of beach erosion, with moderate to major beach erosion in some areas, due to an estimated 2 foot AGL storm surge. The strong onshore winds and large swells over two high tide cycles contributed to the surge. Similar water level rises occurred within the Indian River Lagoon system. The greatest beach erosion occurred in the Vero Beach area, with dune loses up to 10 feet. Economic loses due to beach erosion was estimated at $7.75 million.

Storm Surge/Tide, Brevard

When
September 3, 7:30 AM EST to September 4, 3:30 PM EST
Where
Brevard forecast zone
Reported by
Other Federal Agency

As Hurricane Dorian moved northwest parallel to the east central Florida coast, the Brevard County beaches experienced varying degrees of beach erosion, with moderate to major beach erosion in some areas. The strong onshore winds and large swells over three high tide cycles contributed to an estimated 2-3 feet AGL of storm surge north of Cape Canaveral, and an estimated 2 feet AGL of storm surge south of Cape Canaveral. Similar water level rises around 2 feet above normal levels occurred within the Indian River Lagoon system. The economic loss due to beach erosion was estimated at $13 million, and damage to crossovers and beach ramps was estimated around $250,000.

Storm Surge/Tide, Volusia

When
September 3, 8:00 AM EST to September 4, 3:00 PM EST
Where
Volusia forecast zone
Reported by
Other Federal Agency
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

As Hurricane Dorian moved northwest parallel to the east central Florida coast, the Volusia County beaches experienced varying degrees of beach erosion, with moderate to major beach erosion in some areas. The strong onshore winds and large swells over three high tide cycles contributed to an estimated 2-3 feet AGL of storm surge. Similar water level rises around 2 feet above normal levels occurred within the Halifax and Indian River Lagoon system, where shoreside flooding occurred in some locations. Preliminary damage estimates, primarily due to beach erosion, were $469,514, mainly impacting Ormond Beach, Port Orange, and Daytona Beach Shores.

Tropical Storm, Volusia

When
September 3, 3:00 PM EST to September 4, 3:00 PM EST
Where
Volusia forecast zone
Reported by
Emergency Manager
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

In Volusia County, tropical storm force sustained winds affected the barrier island, with gusts to tropical storm force in squalls through much of the remainder of the county. The highest sustained wind was measured at New Smyrna Beach (47 mph from the north at 0144LST on September 4) and the peak gust was also at New Smyrna Beach (69 mph from the north at 0144LST on September 4). Approximately 5,000 residents lost power for a short period of time, and 1,200 people evacuated into shelters.

Tropical Depression, Osceola

When
September 3, 6:00 PM EST to September 4, 8:00 AM EST
Where
Osceola forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
28.063, -81.149 (the zone’s center; the record gives no point)

Sustained winds and wind gusts experienced from Dorian in Osceola County were below tropical storm force. An indirect hurricane-related fatality occurred on September 4 at 0627LST when an 86-year-old man collapsed at a hurricane evacuation shelter in Kissimmee and was taken to a hospital, where he died.

Tropical Depression, Seminole

When
September 4, 6:00 AM EST to 2:00 PM EST
Where
Seminole forecast zone
Reported by
Emergency Manager
Coordinates
28.717, -81.236 (the zone’s center; the record gives no point)

In Seminole County, wind gusts to minimal tropical storm force occurred in squalls through much of the county. Across the county, 237 people checked into shelters, and minor flooding occurred along the Saint Johns River near Geneva.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Brevard2019-09-0168MaleUnknownIndirect
Tropical Depression, Orange2019-09-0272MaleUnknownIndirect
Tropical Depression, Orange2019-09-0262MaleUnknownIndirect
Tropical Depression, Orange2019-09-0256MaleUnknownIndirect
Tropical Depression, Osceola2019-09-0486MaleUnknownIndirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tropical Depression
A tropical cyclone with sustained winds below 34 knots.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, September 2019The 2019 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846563, 846565, 846560, 846561, 846562, 846553, 846554, 846555, 846556, 846557, 846564, 846567, 846566.